Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Foot and Knee pain and swelling with truvada and sustiva
Feb 19, 2005

Dear Doctor, Last Friday I switched drug therapies from trizivir and viramune to truvada and sustiva. I woke up Sunday with pain and swelling in my left foot. I went to the doctor on Monday and he thinks it is gout (I'm 42 yrs. old) and has put me on an antibiotic and an antiinflammatory. It is now a week later and I see no change and it has now spread to my knee, which is very swollen. I went back to the doctor yesterday and he thinks it is still gout though the blood test for uric acid were normal. I am going to see an orthopedic doctor on Monday. My question is do you think this could be a side effect of the new drugs that I started on?

Response from Dr. Henry

The timing certainly is suspicious that one of the new meds may have triggered an unusual reaction but I have not observed those meds to precipitate an immediate extremitiy inflammatory reaction like you have indured. Joint or muscle pains have been rarely described with Truvada and even more rare would be an acute onset. For someone already tolerating Trizivir/Viramune to acutely develop a problem on Truvada/Sustiva is intriguing and difficult to explain in a satisfactory manner in the absence of any more details. Gout usually has some type of crystals in joint so tapping the most involved joint can be diagnostic (often a rheumatologist is a good referral to consider). KH



Previous
HAART and Dental Problems
Next
HepC/HIV coinfected taking iron

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement